SEARCH

SEARCH BY CITATION

Keywords:

  • Migraine;
  • serotonin;
  • serotonin syndrome

Serotonin syndrome, a condition with numerous clinical neurological manifestations, is the result of central serotonergic hyperstimulation. Features of the syndrome include mental status and behavioral changes (agitation, excitement, hypomania, obtuniation), motor system involvement (myoclonus, hemiballismus, tremor, hyperreflexia, motor weakness, dysarthria, ataxia) and autonomic symptoms (fever, chills, diarrhea). Serotonin syndrome has been reported exclusively in patients on medications for psychiatric illness and Parkinsonism, despite the fact that the putative action of many antimigraine agents also involves the serotonin system. We herein report six patients with migraine who developed symptoms suggestive of the serotonin syndrome. Five were taking one or more serotomimetic agents for migraine prophylaxis (sertraline, paroxetine, lithium, imipramine, amitriptyline). In each case the symptoms and signs developed in close temporal proximity with use of a migraine abortive agent known to interact with serotonin receptors. In three instances the agent was subcutaneous sumatriptan and, in three, intravenous dihydroergotamine. In each instance the symptoms were transiers and there was full recovery. With the ever increasing use of migraine medications active at serotonin receptor sites, cases of serotonin syndrome will likely occur more frequently. It is important that physicians creating migraine are aware of the serotonin syndrome and are able to recognize its varying presentations.